It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • The Weight Gain Issue

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 10-26-2008, 09:13 PM   #1
    lexa444
    Newbie
    (female)
     
    Join Date: Oct 2008
    Location: usa
    Posts: 3
    lexa444 HB User
    The Weight Gain Issue

    Summary: March 08 doctor says your thyroid is about the size of a small orange. We will remove the right side and your left side will compensate. May 08 have the surgery. Three days later, at home, surgeon calls. Wants to know if I can come in. I say no, not today, but I will tomorrow. He proceeds to tell me, "You have cancer..". On the phone, thanks. Go back in the next day, total thyroid removal. Fornicular cancer. RAI treatment a few weeks later. Waiting for results.

    Now? Biggest issue (quite literally) the #@%$# weight gain. Was on cytomel, switched to Synthroid. Told the doctor I'd rather not pay that much for the rest of my life for the pills, so he switches me to levothyroxine. Trying out doses. GAINING WEIGHT RAPIDLY. Endo has become a selective mute during visits. Can't get any answers. Go online to find some, and what do I get? A bunch of e-doctors telling people that they/I just need to exercise. Weight gain really has nothing to do with all this!

    B-S.

    It has EVERYTHING to do with it. The freaking side effects listed for the pills SAY SO. My enlarged a$$, thighs, face, and stomach say so. I assume I'm in the hypo realm. Was hyper before the surgery. I'd seriously rather be hyper again. Considering messing with my own doses, and have a bottle of Cytomel with 3 refills - considering trying that too, against the doctor's advice. Sorry, but I don't want to be fat.

    It just seems rational that you take these pills that effect your thryoid levels (whatever all that means - can't figure it all out). Your thyroid levels control metabolism? Your metabolism helps control weight? Why can't I take higher doses to increase the levels, thus increasing metabolism or whatever it is that makes you gain/lose weight?

    Oh, and, yes..my hair falls out like crazy, ridges in nails which are almost see-through, dry skin, ETC. This blows.

     
    Sponsors Lightbulb
       
    Old 10-27-2008, 08:14 AM   #2
    mkgb
    Senior Veteran
    (female)
     
    Join Date: Aug 2006
    Location: Oak Ridge
    Posts: 6,705
    mkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB User
    Re: The Weight Gain Issue

    What are your Ft3 and ft4 levels? Is your MD testing these? If so get a copy of your last results and post them and their associated ranges here for evaluation. Many things can cause weight gain. From too little T4 and T3 in your system to insulin resistance. Here are some threads I have worked up in a series on thyriod care and concerns. They may just help you get a handle on your MD. Also your MD may be a thyroid dud. I dug up some top thyroid names for Lynnbug. She is in SC as well. You might want to look and see if any of those names match your MD or are close to you in your area.


    [url]http://www.healthboards.com/boards/showthread.php?t=597479[/url]
    [url]http://www.healthboards.com/boards/showthread.php?t=599141[/url]
    [url]http://www.healthboards.com/boards/showthread.php?t=601986[/url]

    Welcome to our thyroid dysfunctional family and I hope that you get the care you deserve soon.
    MG
    __________________
    If we learn by our mistakes, I am working on one hell of an education.

    Last edited by Administrator; 05-10-2011 at 02:04 AM.

     
    Old 10-27-2008, 09:12 PM   #3
    lexa444
    Newbie
    (female)
     
    Join Date: Oct 2008
    Location: usa
    Posts: 3
    lexa444 HB User
    Re: The Weight Gain Issue

    Ok, but I don't understand why the side effects of the pills say weight gain....?

     
    Old 10-27-2008, 09:19 PM   #4
    lexa444
    Newbie
    (female)
     
    Join Date: Oct 2008
    Location: usa
    Posts: 3
    lexa444 HB User
    Re: The Weight Gain Issue

    Thanks for the info. <My doctor is> not a "bad" doctor, I just don't know how to get him to answer my questions, even when directly asking him. The surgeon was the same way. They seem too busy or something. I LOVE the nurses though. Nurses are awesome.

    I don't really know how to read this diagnostic report thing.
    It says:
    T-4 free 1.1 in range, .8-1.8 ng/dL
    TSH, 3rd generation, 5.83H, mIU/L

    I was on 100mcg of levoxy before this test, he increased it to 112mcg. He also wrote a note on there saying the "TSH is still high", so I don't understand how increasing the dose lowers a level.

    Last edited by Administrator; 05-10-2011 at 02:05 AM.

     
    Old 10-28-2008, 04:34 AM   #5
    love2fish
    Senior Member
    (male)
     
    Join Date: Dec 2004
    Location: Overland Park, KS
    Posts: 147
    love2fish HB User
    Re: The Weight Gain Issue

    Your body produces TSH (thyroid stimulating hormone) to get the thyroid to produce more thyroid hormone. So an increase in your med. would give your body that extra hormone and therefore suppress the TSH. As long as you are hypo (TSH above 2.5) you may have issues with weight gain. In your case as in mine (cancer) we need to suppress the TSH down to 0.1 to prevent recurrence.

    Think of TSH as a "request" for more T4 and T3! And when your thyroid is defective you have give your body what it needs in the form of a pill.

    Last edited by Administrator; 05-10-2011 at 02:05 AM.

     
    Old 10-28-2008, 05:42 AM   #6
    mkgb
    Senior Veteran
    (female)
     
    Join Date: Aug 2006
    Location: Oak Ridge
    Posts: 6,705
    mkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB User
    Re: The Weight Gain Issue


    I don't really know how to read this diagnostic report thing.
    It says:
    T-4 free 1.1 in range, .8-1.8 ng/dL
    This shows that you are 30% in range. This is suboptimal. Given that your TSH is above 5 and your FT4 levels are at 30%, I suspect that your T3 levels are even lower.

    TSH, 3rd generation, 5.83H, mIU/L The higher the TSH the more hypothyroid you are... thus adding the needed thyroid hormone LOWERS your TSH. HOWEVER I suspect that you need your Ft3 levels checked and may need T3 supplementation in addition to T4 supplementation.

    MG
    __________________
    If we learn by our mistakes, I am working on one hell of an education.

    Last edited by Administrator; 05-10-2011 at 02:06 AM.

     
    Old 10-28-2008, 07:21 AM   #7
    midwest1
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri, USA
    Posts: 12,924
    midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
    Re: The Weight Gain Issue

    Thyroid hormone is an exact duplicate of the hormone your gland used to make. It's natural to the body, so the side effects are almost always related to incorrect dosage, not to the pills themselves. You're gaining weight because you're hypothyroid, not from the pills.

    Your TSH is waaayyy too high for someone with a gland, but it's astronomical for a thyroid cancer survivor. It needs to be suppressed to well below 1 - I've forgotten the exact level it should be; Reece or another thy cancer survivor can help you there.

    You shouldn't be expecting to get your dosage right just "like that". It takes time - usually months - and many adjustments to find the right one for you.

    An educated thyroid patient always does better and feels more in control. If I may respectfully say, there's a lot you don't yet know. Get yourself a copy of Thyroid for Dummies, which is a great book for explaining the basics. Also, start reading our "Information Archive", which should help, too.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Weight gain w/ thyroid medicine???? dolejaly Thyroid Disorders 10 07-16-2010 12:45 PM
    Weight Gain/loss With Thyroid Disorder csrowe722 Thyroid Disorders 15 07-11-2009 02:46 AM
    does iron supplements leads to weight gain? Sinjason Anemia 12 06-01-2009 01:16 PM
    Skinny female LF Weight Gain Help! leopardprint Exercise & Fitness 5 04-18-2008 04:46 PM
    Lexapro and weight gain/loss sj870 Depression 3 11-27-2007 08:51 AM
    lexapro and HUGE weight gain sophiekaris Depression 16 11-16-2007 12:05 PM
    Trying life without ADs, losing weight gained while on ADs... fighting depression... SOE Depression 426 08-03-2005 04:11 AM
    Anybody LOSE weight on AD's? WhiskersOnKittens Depression 26 06-01-2005 01:46 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 09:08 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!